The Role of ROAT
Steroid DTH should be considered when an inflammatory skin disease continues to worsen despite use of topical corticosteroid.
Contact Dermatitis (CD) is an inflammatory skin condition caused by reactivity to an extrinsic chemical agent. CD is the fifth most common dermatologic disease in American patients, and worldwide prevalence ranges from 12.5 to 40.6 percent, depending on location. Besides the negative impact on quality of life, CD has a significant economic impact, accounting for more than $1.5 billion in medical costs per year.1 Allergic contact dermatitis (ACD), a subset of CD, is a type IV, delayed hypersensitivity reaction resulting from sensitization after cutaneous exposure to occupational or personal products.
Chief complaint: “Itchy rash that isn’t responding to topical steroids.”
An 18-year-old girl with worsening atopic dermatitis referred for evaluation of potential concomitant ACD.
Physical examination revealed eczematous plaques in the antecubital and popliteal fossae, neck, and face. The patient had recently begun to “flare more often,” requiring a higher frequency use of topical medicaments. Standard Patch Testing to the Pediatric Modified American Contact Dermatitis Society Core series as well as the patient’s medicaments (standard and Repeat Open Application Test [ROAT]) was performed.
Clinically Relevant Patch Test Finding
A 1+ reaction to triamcinolone, a 2+ reaction to the patient’s prescription triamcinolone ointment, and a + ROAT test were noted.
ACD to topical steroids represents a lesser but significant share of the difficult cases to diagnose and treat. The incidence of steroid delayed-type hypersensitivity (DTH) is estimated between 0.2 and six percent,2 although the true burden of this disease is likely underestimated due to underreporting.3 Individual risk of sensitization increases with greater length of exposure to topical steroids2 and a history of inflammatory skin conditions (e.g., atopic dermatitis, hand dermatitis, stasis dermatitis, and leg ulcers).3 Sensitization and contact allergy are reported to occur more often with specific drugs, particularly nonfluorinated corticosteroids—hydrocortisone, budesonide—as opposed to fluorinated corticosteroids.2 Of note, steroid DTH refers to contact allergy to the active ingredient, rather than the vehicle excipient compounds mixed in with the active compound, such as preservatives and antibiotics.2
Steroid DTH should be considered when the inflammatory skin disease continues to worsen despite use of topical corticosteroid. Diagnosis involves both patch testing and Repeat Open Application Testing. Patch testing done with the standard topical steroid allergen tray, in addition to the patient’s personal medicaments, has a higher sensitivity and specificity. Because the intrinsic anti-inflammatory properties of topical steroids may contribute to the presentation of late-delayed reactions or false negative results, many clinicians add an additional delayed reading at day 7.3-5 Positive results can be confirmed with ROAT testing.2 It is important to note that cross-reactions do occur among different topical corticosteroids, and differentiation between concurrent allergy and cross-reactivity can prove difficult.3
1. Nguyen HL, Yiannias JA. Contact Dermatitis to Medications and Skin Products. Clinic Rev Allerg Immunol (2018). 1-19.
2. Hengge UR, Ruzicka T, Schwartz RA, Cork MJ. Adverse effects of topical glucocorticosteroids. J Am Acad Dermatol (2006). 54(1):1-15.
3. Foti C, Calogiuri G, Cassano N, Buquicchio R, Vena GA.Contact allergy to topical corticosteroids: update and review on cross-sensitization. Recent Pat Inflamm Allergy Drug Discov (2009). 3(1):33-9.
4. Davis M, el-Azhary RA, Farmer SA. Results of patch testing to a corticosteroid series: A retrospective review of 1188 patients during 6 years at Mayo Clinic. J Am Acad Dermatol (2007). 56(6)2007.
5. Baeck, M. , Chemelle, J. , Terreux, R. , Drieghe, J. and Goossens, A. Delayed hypersensitivity to corticosteroids in a series of 315 patients: clinical data and patch test results. Contact Dermatitis (2009). 61: 163-175.